Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2004, 6:42 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 6:42 PM MST (01:42 UTC)
- Expired
- Aug 4, 2004, 7:30 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 88 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 3119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 050142 SVRTWC AZC003-050230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 641 PM MST WED AUG 4 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCHISE COUNTY IN ARIZONA * UNTIL 730 PM MST * AT 637 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUNIZONA...OR ABOUT 30 MILES SOUTHEAST OF WILLCOX...MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PEARCE-SUNSITES AT 725 PM MST KANSAS SETTLEMENT AT 730 PM MST DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3167 10968 3186 10938 3234 10965 3200 11009 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:45 PM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 4, 2:45 PM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 245 PM MST WED AUG 4 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL PROVIDE SOUTHEAST ARIZONA WITH A MOIST SOUTHERLY FLOW THE NEXT FEW DAYS. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING FOR AN INCREASE CHANCE IN SHOWERS AND THUNDERSTORMS. OVER THE WEEKEND THE UPPER LEVEL HIGH SHIFTS TOWARD SOUTHEAST ARIZONA...WHICH WOULD LEAD TO A DECREASE IN THUNDERSTORM ACTIVITY. && .DISCUSSION...IT HAS BASICALLY TAKEN A GOOD PORTION OF THE DAY BUT THE CLOUD COVER HAD CLEARED UP AT LEAST ACROSS EASTERN PORTIONS OF THE CWA...ALLOWING FOR DEVELOPMENT OVER THE MOUNTAINS. THUNDERSTORMS PRODUCING HEAVY RAINFALL CONTINUES ACROSS THE NUTTALL BURN AREA ON MT GRAHAM. A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 330 PM MST. THE MAIN CONCERN ARE THE TOWNS OF PIMA AND THATCHER AS WELL AS ANY CROSSINGS ALONG THE FRYE...DEADMAN...COTTONWOOD...MARIJILDA...AND ASH WASHES. THE STREAM GAGE FOR MARIJILDA WASH INDICATED A THREE FOOT RISE AS WELL AS AN INCREASE IN DEADMAN WASH. HEAVY RAINFALL CONTINUES TO FALL OVER THIS AREA WITH THE DEADMAN PRECIPITATION GAGE RECORDING A HALF OF AN INCH FALLING IN 30 MINUTES. CONCERN WILL ALSO BE FOR MUDSLIDES ALONG THE ROADWAYS NEAR THESE WASHES. THIS AREA RECEIVED .75 TO 1.0 INCHES OF RAINFALL YESTERDAY AND THERE WERE REPORTS OF MUDSLIDES ALONG HIGHWAY 366. THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER THIS AREA AND THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED. WILL WAIT TO SEE IF THERE ARE ANY FLOODING PROBLEMS BEFORE ANY EXTENSIONS. FROM TUCSON WEST...THERE IS STILL SOME LINGERING MID AND HIGH LEVEL CLOUD COVER. THIS CLOUD COVER HAS LIMITED HEATING THROUGHOUT THE DAY. ALTHOUGH UPDATED FORECAST TO LOWER MAXIMUM TEMPERATURES TODAY...MAY NOT HAVE BEEN ENOUGH AS TUCSON IS CURRENTLY AT 94 DEGREES. OTHER SITES ACROSS SOUTHEAST ARIZONA ARE ALSO A 3 TO 4 DEGREES COOLER THAN YESTERDAY THIS TIME. HOWEVER...DOUGLAS WAS STRUGGLING AT FIRST AND WITH APPROXIMATELY TWO HOURS OF SUNSHINE HAVE WARMED UP TO 92 DEGREES THUS FAR. EXPECT THUNDERSTORM AND SHOWERS TO EXPAND IN COVERAGE THROUGH LATER EVENING AS A WEAK UPPER LEVEL DISTURBANCE ENHANCES CONVECTION OVER SOUTHEAST ARIZONA. WILL CONTINUE TO EXPECT TYPICAL MONSOON GRADE POPS OVER SOUTHEAST ARIZONA FOR TOMORROW. THERE MAY BE SOME LINGERING CLOUD COVER AGAIN TOMORROW AS ANOTHER MCS WILL DEVELOP OVER MEXICO AND COULD PUSH NORTHWARD INTO SOUTHERN ARIZONA. HOWEVER...EXPECTING TOMORROW MORNING WITH LESS CLOUD COVER THAN TODAY. OVER THE WEEKEND THE 500MB HIGH BEGINS TO SHIFT TOWARDS SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO. GFS AND NCEP EXPERIMENTAL ENSEMBLE MEMBERS SHOW THE HIGH POSITIONED OVER THIS AREA THROUGH NEXT WEEK. THIS PATTERN HAS NOT BEEN FAVORABLE FOR AFTERNOON THUNDERSTORM DEVELOPMENT. THUS THE FORECAST SHOWS A DECREASING TREND IN POPS ACROSS THE CWA AS EARLY AS SUNDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Aug 4, 11:45 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1145 AM MST WED AUG 4 2004 AZZ019-029>035-050700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1145 AM MST WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...HIGH PRESSURE THAT IS STILL LINGERING TO THE EAST OF ARIZONA WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW TO OUR AREA. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS ARIZONA LATER TODAY...ENHANCING THUNDERSTORMS ACTIVITY FOR LATER THIS AFTERNOON AND EVENING. THE POTENTIAL FOR HEAVY RAINFALL AND FOR HIGH WINDS IS NEAR NORMAL FOR TODAY. DISCUSSION...A THICK LAYER OF CLOUDS...LEFT OVER FROM AN MCS THAT DEVELOPED OVERNIGHT IN MEXICO...CONTINUE TO COVER MOST OF SOUTHEAST ARIZONA THIS MORNING. THE 12Z KTUS SOUNDING SHOWED A VERY MOIST ATMOSPHERE WITH A PRECIPITABLE WATER VALUE 1.57 INCHES...COMPARED TO 24 HOURS AGO WHICH WAS 1.43 INCHES. A DISTURBANCE CURRENTLY LOCATED OVER NORTHERN MEXICO IS EXPECTED TO MOVE ACROSS ARIZONA LATER THIS AFTERNOON AND THIS EVENING. BETWEEN THE MOIST ATMOSPHERE AND THE DYNAMICS FROM THIS DISTURBANCE...WE EXPECT THUNDERSTORM DEVELOPMENT ACROSS MOST OF SOUTHEAST ARIZONA LATER TODAY. ONCE AGAIN TODAY WE HAVE A WEAK FLOW AT 700 MB...SO IT COULD TAKE A WHILE FOR THUNDERSTORMS THAT DEVELOP ON MOUNTAINS TO MOVE INTO THE VALLEYS. STORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE EXPECTED TO PRODUCE HEAVY RAINFALL...FROM A HALF INCH TO THREE QUARTERS OF AN INCH. THESE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. INITIAL DEVELOPMENT HAS ALREADY BEGUN ON THE MOUNTAINS IN GRAHAM COUNTY. ADDITIONAL STORMS ARE EXPECTED TO BEGIN DEVELOPING WITHIN THE NEXT FEW HOURS IN COCHISE...AND EASTERN PIMA COUNTIES...MAINLY NEAR THE MOUNTAINS. SIMILAR TO YESTERDAY BELIEVE THAT LATE IN THE AFTERNOON AND THIS EVENING STORMS WILL MAKE IT INTO THE VALLEYS. STORM MOVEMENT WILL BE SLOWLY TO THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. WITH THE HIGH LINGERING TO THE EAST OF ARIZONA...WE WILL CONTINUE TO SEE A SOUTH FLOW...THAT WILL CONTINUE TO BRING MOISTURE INTO OUR AREA. WITH THIS WE WILL SEE AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH FRIDAY. THE POSITION OF THE HIGH PRESSURE SYSTEM WILL DETERMINE THE FORECAST AFTER FRIDAY. NEWER MODEL RUNS HAVE THE HIGH MOVING OVER ARIZONA...CUTTING US OFF FROM OUR MOISTURE FLOW...AND HENCE DECREASING THUNDERSTORM ACTIVITY. HOWEVER...THERE COULD STILL BE ENOUGH RESIDUAL MOISTURE IN THE ARIZONA FROM THUNDERSTORM DEVELOPMENT. WILL HAVE A BETTER FEEL FOR THIS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELSLAGER
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.